Alert archive / New York / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 88, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Aug 20, 2009, 8:59 PM EDT for Cattaraugus County, Chautauqua County, New York. It was in force for 61 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2009, 8:59 PM EDT (00:59 UTC)
- Expired
- Aug 20, 2009, 10:00 PM EDT
- In force
- 61 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
Counties Cattaraugus County, NY, Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 97 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 9:05 PM EDT | TSTM WND DMG | Frewsburg, NY | TREES DOWN |
| Aug 20, 9:25 PM EDT | TSTM WND DMG | Randolph, NY | TREES DOWN |
| Aug 20, 9:40 PM EDT | TSTM WND DMG | Salamanca, NY | TREES DOWN |
| Aug 20, 9:50 PM EDT | TSTM WND DMG | Ellicottville, NY | TREE DOWN ACROSS ROUTE 219 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 6:54 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 828 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBUF 210059 SVRBUF NYC009-013-210200- /O.NEW.KBUF.SV.W.0088.090821T0059Z-090821T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BUFFALO NY 859 PM EDT THU AUG 20 2009 THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CATTARAUGUS COUNTY IN WESTERN NEW YORK SOUTHEASTERN CHAUTAUQUA COUNTY IN WESTERN NEW YORK * UNTIL 1000 PM EDT * AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FREWSBURG...OR 7 MILES SOUTHEAST OF JAMESTOWN...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALLEGANY PARK BY 930 PM EDT... SALAMANCA BY 940 PM EDT... HINSDALE BY 1000 PM EDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT FOR WESTERN NEW YORK. && LAT...LON 4199 7929 4207 7933 4241 7839 4199 7833 TIME...MOT...LOC 0058Z 253DEG 32KT 4202 7916 $$ ZAFF
2 follow-up statements
000 WWUS51 KBUF 210129 SVSBUF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 929 PM EDT THU AUG 20 2009 NYC013-210138- /O.CAN.KBUF.SV.W.0088.000000T0000Z-090821T0200Z/ CHAUTAUQUA NY- 929 PM EDT THU AUG 20 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHAUTAUQUA COUNTY IS CANCELLED... AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS HAVE MOVED EAST OF CHAUTAUQUA COUNTY... THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT FOR WESTERN NEW YORK. LAT...LON 4200 7901 4217 7906 4241 7839 4199 7833 TIME...MOT...LOC 0128Z 253DEG 32KT 4210 7885 $$ NYC009-210200- /O.CON.KBUF.SV.W.0088.000000T0000Z-090821T0200Z/ CATTARAUGUS NY- 929 PM EDT THU AUG 20 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR SOUTHERN CATTARAUGUS COUNTY... AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ALLEGANY PARK...OR 8 MILES SOUTHWEST OF SALAMANCA...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... SALAMANCA BY 940 PM EDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT FOR WESTERN NEW YORK. && LAT...LON 4200 7901 4217 7906 4241 7839 4199 7833 TIME...MOT...LOC 0128Z 253DEG 32KT 4210 7885 $$ HITCHCOCK
000
WWUS51 KBUF 210148
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
948 PM EDT THU AUG 20 2009
NYC009-210200-
/O.CON.KBUF.SV.W.0088.000000T0000Z-090821T0200Z/
CATTARAUGUS NY-
948 PM EDT THU AUG 20 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR SOUTHEASTERN CATTARAUGUS COUNTY...
AT 946 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ELLICOTTVILLE TO SALAMANCA TO LIMESTONE...MOVING EAST
AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ASHFORD BY 955 PM EDT...
ALLEGANY AND ST. BONAVENTURE AND OLEAN BY 1000 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT FOR WESTERN NEW YORK.
&&
LAT...LON 4200 7872 4227 7879 4241 7839 4199 7833
TIME...MOT...LOC 0147Z 253DEG 32KT 4227 7869 4216 7861
4202 7867
$$
HITCHCOCKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 8:07 PM EDT, 52 minutes earlier.
Area forecast discussion, Aug 20, 8:07 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 807 PM EDT THU AUG 20 2009 .SYNOPSIS... A WARM FRONT HAS LIFTED NORTHWARD ACROSS THE REGION THIS MORNING AND THE MORE HUMID AIR ALONG WILL PRODUCE SOME SHOWERS AND THUNDERSTORMS. THE SULTRY CONDITIONS WILL THEN REMAIN IN PLACE THROUGH FRIDAY WHEN A COOL FRONT WILL GENERATE WIDESPREAD SHOWERS AND THUNDERSTORMS. ANY OF THE STORMS THIS EVENING THROUGH FRIDAY COULD CONTAIN VERY HEAVY RAIN. && .NEAR TERM /THROUGH FRIDAY/... 300 PM UPDATE...REGION ENTIRELY IN THE WARM SECTOR AT MID AFTERNOON WITH TEMPS WELL INTO THE 80S AND TDS NEAR 70...BUT DRIER AIR EVIDENT ON WV LOOP HAS INHIBITED MUCH CONVECTIVE DEVELOPMENT SO FAR. HOWEVER...A FEW TSTMS WERE BEGINNING TO POP AS OF 19Z AND EXPECT MORE SCATD DEVELOPMENT THROUGH 22Z SO WILL GRADUALLY INCREASE POPS INTO THE CHC/SCATD RANGE TO ACCOUNT FOR THESE. FORECAST CONCERNS ARE TIMING AND LOCATION OF CONVECTION DURING THE NEXT 24 HOURS AS SFC BOUNDARIES/TROFS DRIFT EASTWARD AROUND A DIGGING UPPER LOW OVER THE WESTERN LAKES. THESE BOUNDARIES WILL BE SLOW TO MOVE EAST AS UPPER FLOW BECOMES NEARLY PARALLEL (SSW) TO THE SFC FLOW. THIS MAY BE A PROBLEM IN REGARDS TO TRAINING OF WHAT ACTIVITY DOES DEVELOP. FIRST BOUNDARY/TROF WAS WORKING THROUGH WESTERN LK ERIE AND CENTRAL OHIO AT MID AFTERNOON WITH A BROKEN LINE OF CONVECTION. EXTRAPOLATION WOULD PUSH THIS AREA ACROSS OUR WESTERN COUNTIES BETWEEN ABOUT 23Z AND 03Z. THIS IS PRIME HEATING TIME AND AIRMASS IS VERY JUICY SO WILL NEED TO KEEP AN EYE ON THIS. NEITHER GFS NOR NAM HAS ANY QPF IN WEST FOR THIS...BUT WILL UTILIZE SATELLITE AND RADAR TRENDS NEXT FEW HOURS. DID INCREASE POPS INTO LIKELY RANGE FOR A FEW HOURS EARLY THIS EVENING BUT IT MAY NOT MAKE IT THIS FAR. WILL THEN LOWER POPS TO CHC OVERNIGHT BEFORE OUR NEXT THREAT ARRIVES TWD DAYBREAK FRIDAY. ALL MODELS DO SHOW CONVECTIVE ACTIVITY INCREASING AGAIN AHEAD OF NEXT TROF/BOUNDARY/COLD FRONT WHICH WILL ENTER THE WEST FRI MORNING. WILL INCREASE POPS TO HIGH LIKELY TO ACCOUNT FOR THIS FEATURE STARTING AT AROUND 10-11Z IN FAR WEST AND LASTING A FEW HOURS. PWS VERY HIGH SO THIS IS WHEN WE GET THE GREATEST THREAT FOR HEAVY RAINS...PROBABLY IN THE 10-15Z TIME FRAME FAR WEST AND ABOUT 12Z-18Z GENESEE VALLEY. IT DOES APPEAR THE BULK OF THE ACTIVITY PULLS EAST OF THE GENESEE VALLEY IN THE AFTERNOON SO WILL LOWER POPS FROM WEST TO EAST FRI PM. SO...SUMMING UP...TWO PERIODS OF CONCERN...THE FIRST EARLY TO MID EVENING...AND THE OTHER FRIDAY MORNING. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... ON FRIDAY NIGHT...THE FIRST COOL FRONT WILL SLOWLY PUSH ACROSS EASTERN NEW YORK INTO NEW ENGLAND WHILE ANOTHER WAVY SFC FRONT WILL APPROACH FROM MICHIGAN AND SOUTHERN ONTARIO. WHILE THIS FRONT WILL NOT HAVE THE DEEP MOISTURE TO WORK WITH THAT THE FIRST ONE DID...SCATTERED SHOWERS WILL BE POSSIBLE ACROSS THE REGION FOR MUCH OF FRIDAY EVENING...DIMINISHING FROM WEST TO EAST THROUGH THE NIGHT. ON SATURDAY...A SHORTWAVE IN THE VCNTY OF OHIO WILL LIFT TO THE NORTHEAST AND CROSS OUR REGION. THIS FEATURE WILL KEEP THE CHANCE FOR MORE SHOWERS AND THUNDERSTORMS OVER THE REGION...ALTHOUGH THE AIRMASS WILL NOT BE AS MOISTURE RICH AND THE DEPTH OF THE OVERALL LIFT WILL BE LESS IMPRESSIVE THAN THAT FROM FRIDAY. A POCKET OF COLD AIR (-12 TO -15C) AT 500MB WILL AID IN THE DEVELOPMENT OF SHOWERS THOUGH...ESPECIALLY OVER THE WESTERN COUNTIES WHERE THE MID AND UPPER LEVEL LAPSE RATES WILL BE THE STEEPEST. HIGHER CHANCE POPS FOR SHOWERS WILL LINGER INTO THE EVENING HOURS ON SATURDAY...THEN DIMINISH DURING THE NIGHT. THE 500MB TROUGH WILL BE CROSSING THE FORECAST AREA DURING SUNDAY...THUS COLD POOL INSTABILITY AND THE CHANCE OF DIURNAL SHOWERS WILL PERSIST TIL SUNDAY EVENING. THE UNCERTAIN FACTOR IN THE PERIOD FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON AND BEYOND WILL BE THE FINAL TRACK OF HURRICANE BILL AND ITS FRINGE INFLUENCES. THERE IS THE POTENTIAL FOR HEAVY RAIN ACROSS EASTERN NY/PA FROM A DEFORMATION ZONE TO THE WEST OF THE HURRICANE TRACK...AND THE HUGE AMOUNTS OF TROPICAL MOISTURE AVAILABLE FROM THE STORM. SHOULD THE TRACK OF THE HURRICANE COME CLOSER TO THE EASTERN SEABOARD...THIS DEFORMATION ZONE WILL ALSO SHIFT FARTHER TO THE WEST AND MAY ALSO BE ENHANCED BY THE CLOSER PROXIMITY TO THE CENTRAL GREAT LAKES TROUGH. THIS COULD MEAN MORE PRECIP FOR A LONGER DURATION THROUGH THE THE WEEKEND FOR CENTRAL NY AND EVEN PARTS OF WESTERN NY. MORE CERTAINTY ON THIS AS THE TRACK OF HURRICANE BILL BECOMES MORE CERTAIN. TEMPS ON SATURDAY AND SUNDAY WILL BE BELOW SEASONAL NORMS WITH THE COLD UPPER TROUGH IN THE AREA. EXPECT HIGHS IN THE MID TO UPPER 70S FOR SATURDAY...AND LOWER TO MID 70S ON SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... SOME BIG DIFFERENCES IN GFS AND ECMWF AS THE UPPER TROUGH OVER THE GREAT LAKES BECOMES A CUTOFF LOW ON MONDAY AS PER ECMWF...WHEREAS THE TROUGH LIFTS OFF THE NORTHEAST FOLLOWING THE TRACK OF HURRICANE BILL ACROSS THE CANADIAN MARITIMES. WILL FOLLOW CONTINUITY AND GO WITH THE GFS AND OFFER A SUNNIER AND DRY FORECAST FOR THE FIRST TWO DAYS OF THE WEEK. A WEAK COLD FRONT SLIPS THROUGH ON TUESDAY NIGHT WITH LOW CHANCE POPS FOR SHRA/TSTMS...THEN COOLER HIGH PRESSURE ARRIVES FOR WED AND THU. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... SQUALL LINE APPROACHING WNY AT BEGINNING OF TAF PERIOD. SEVERE TSTM WATCH IN EFFECT UNTIL 04Z FOR WESTERN NEW YORK FROM NIAGARA FRONTIER AND WESTERN SOUTHERN TIER EAST TO LIVINGSTON AND MONROE COUNTIES INCLUDING KBUF-KIAG-KJHW-KROC TAF SITES. MAIN THREAT, STRONG DAMAGING WINDS AND VERY HEAVY RAIN BUT LARGE HAIL ALSO POSSIBLE. EXPECT LINE TO WEAKEN LATER TONIGHT AS IT MOVES EAST TOWARD CENTRAL NEW YORK. CONDITIONS TO LOWER TO MVFR TO IFR IN THE HEAVIER TSTMS WITH BRIEF LIFR CIGS PSBL. LATER TONIGHT CONDITIONS WILL BE GENLY VFR WITH SOME MVFR CONDTIONS WITH HAZE/FOG. LOWER LIFR CONDTIONS EXPECTED ACROSS THE SOUTHERN TIER WITH LOW CLOUDS AND FOG. EAST OF LAKE ONTARIO CONDITIONS WILL START OUT VFR AND HAVE CURRENTLY ONLY CB IN KART TAF ARND 06Z FOR NOW WITH OCNL MVFR CONDITIONS IN SHWRS/FOG LATER TONIGHT. THERE WILL BE A GREATER THREAT OF CONVECTION EARLY FRIDAY AS A COLD FRONT APPROACHES. PLACED TSRAS IN THE MAIN TAFS OVER THE WESTERN SITES...FROM 11-13 TO 14Z AT KBUF/KIAG/KJHW AND 13-16Z AT KROC AND 14Z-18Z AT KART BUT THESE TIMES ARE ONLY ESTIMATES FOR NOW. CLEARING SHOULD WORK INTO THE FAR WEST AROUND MIDDAY FRIDAY WITH CONDITIONS IMPROVING TO VFR. OUTLOOK... FRIDAY NIGHT THROUGH SUNDAY...MAINLY VFR WITH CHC SHRA. MONDAY AND TUESDAY...VFR. && .MARINE... AS A SOUTHWESTERLY GRADIENT INCREASES TONIGHT...WAVES WILL BUILD TO NEAR 4 FEET ON PARTS OF LAKE ERIE...BUT THIS SHOULD BE LIMITED TO THE OPEN WATERS OF THE LAKE AND ALONG THE NORTHERN CANADIAN SHORE. MEANWHILE... THE SOUTH TO SOUTHWEST GRADIENT WILL ONLY PRODUCE WAVES OF 1 TO 3 FEET ON LK ONTARIO...THE HIGHER BOUND OF WAVE HEIGHTS FARTHER FROM THE SHORE. FOR FRIDAY...A SLOW MOVING COOL FRONT WILL CROSS LAKES ERIE AND ONTARIO WITH WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED. WHILE SMALL CRAFT ADVISORIES FOR WINDS AND WIND DRIVEN WAVES ARE NOT ANTICIPATED FOR FRIDAY...THERE WILL BE A HEIGHTENED THREAT FOR STRONG THUNDERSTORMS WHICH WOULD LIKELY MEAN SPECIAL MARINE WARNINGS. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...WCH NEAR TERM...SFM SHORT TERM...WCH LONG TERM...WCH AVIATION...JJP/SFM MARINE...SFM/WCH
Hazardous weather outlook, Aug 20, 7:23 PM EDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 723 PM EDT THU AUG 20 2009 NYZ004>008-014-212330- WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-ONTARIO- 723 PM EDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A VERY MOIST AIRMASS WILL INTERACT WITH A SLOW MOVING COLD FRONT TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE REGION ON FRIDAY. CONDITIONS WILL BE PRESENT FOR THESE STORMS TO TRAIN OVER THE SAME AREA...SO THERE WILL BE THE POTENTIAL FOR LOCALIZED RAINFALL AMOUNTS OF 1 TO 2 INCHES. ALONG WITH THE POTENTIAL FOR HYDROLOGY ISSUES...THE THUNDERSTORMS MAY PRODUCE VERY LOCALIZED DAMAGING WIND GUSTS. BECAUSE OF THE POTENTIAL FOR DAMAGING WIND GUSTS...THE STORM PREDICTION CENTER HAS PLACE ALL OF WESTERN AND NORTH CENTRAL NEW YORK INTO A SLIGHT RISK AREA FOR SEVERE WEATHER FOR FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001>003-010>013-019>021-085-212330- NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON- CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 723 PM EDT THU AUG 20 2009 ...SEVERE THUNDERSTORM WATCH 723 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A VERY MOIST AIRMASS WILL INTERACT WITH A SLOW MOVING COLD FRONT TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE REGION ON FRIDAY. CONDITIONS WILL BE PRESENT FOR THESE STORMS TO TRAIN OVER THE SAME AREA...SO THERE WILL BE THE POTENTIAL FOR LOCALIZED RAINFALL AMOUNTS OF 1 TO 2 INCHES. ALONG WITH THE POTENTIAL FOR HYDROLOGY ISSUES...THE THUNDERSTORMS MAY PRODUCE VERY LOCALIZED DAMAGING WIND GUSTS. BECAUSE OF THE POTENTIAL FOR DAMAGING WIND GUSTS...THE STORM PREDICTION CENTER HAS PLACE ALL OF WESTERN AND NORTH CENTRAL NEW YORK INTO A SLIGHT RISK AREA FOR SEVERE WEATHER FOR FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ044-045-064-065-SLZ022-024-212330- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 723 PM EDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WITH A STRONG UPPER LEVEL LOW MOVING EAST FROM THE UPPER LAKES REGION FRIDAY DRAWING A PLUME OF TROPICAL MOISTURE NORTHWARD ACROSS OUR REGION THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS DEVELOPING. THE MAIN THREAT WOULD LIKELY BE DAMAGING WIND GUSTS DURING THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042-043-062-063-212330- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- 723 PM EDT THU AUG 20 2009 ...SEVERE THUNDERSTORM WATCH 723 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE ONTARIO. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WITH A STRONG UPPER LEVEL LOW MOVING EAST FROM THE UPPER LAKES REGION FRIDAY DRAWING A PLUME OF TROPICAL MOISTURE NORTHWARD ACROSS OUR REGION THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS DEVELOPING. THE MAIN THREAT WOULD LIKELY BE DAMAGING WIND GUSTS DURING THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF TMA
In the hours before
Special weather statement, Aug 20, 6:34 PM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 634 PM EDT THU AUG 20 2009 NYZ001-010-019-020-085-210200- NIAGARA-NORTHERN ERIE-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- INCLUDING THE CITIES OF...NIAGARA FALLS...BUFFALO...JAMESTOWN... OLEAN...ORCHARD PARK...SPRINGVILLE 634 PM EDT THU AUG 20 2009 ...STRONG THUNDERSTORMS POSSIBLE THIS EVENING... AT 630 PM, A LINE OF STRONG THUNDERSTORMS EXTENDED FROM TORONTO SOUTHWEST THROUGH CLEVELAND. THIS LINE WILL CONTINUE MOVING EAST TOWARD WESTERN NY THIS EVENING...AND BEGIN IMPACTING CHAUTAUQUA COUNTY AFTER 730 PM...AND THE BUFFALO-NIAGARA REGION AFTER ABOUT 830 PM. IT IS STILL UNCERTAIN IF THIS LINE WILL MAINTAIN ITS STRENGTH OR WEAKEN...BUT CURRENT OBSERVATIONS INDICATE THAT SOME SEVERE WEATHER IN THE FORM OF HIGH WINDS ARE POSSIBLE. THE SOUTHERN TIER WILL HAVE A SLIGHTLY HIGHER RISK FOR SEVERE WEATHER DUE TO THE EARLIER ARRIVAL TIME. IF CONDITIONS WARRANT, SEVERE THUNDERSTORM WATCHES AND OR WARNINGS MAY BE ISSUED. PLEASE KEEP ALERT FOR THIS APPROACHING LINE OF THUNDERSTORMS. ZAFF
Local storm report, Aug 20, 8:58 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
858 PM EDT THU AUG 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM TSTM WND GST BUFFALO 42.89N 78.86W
08/20/2009 M65.00 MPH ERIE NY BROADCAST MEDIA
BUFFALO CHARTER SCHOOL OF APPLIED TECHNOLOGY
0828 PM TSTM WND DMG 2 NE NORTH TONAWANDA 43.06N 78.84W
08/20/2009 NIAGARA NY LAW ENFORCEMENT
NUMEROUS TREES DOWN IN WHEATFIELD
&&
MPUKAJLOThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 8:31 PM EDT | Special Marine Warning | BUF | 44 min | |
| Aug 20, 8:31 PM EDT | Severe Thunderstorm Warning | BUF | Orleans | 59 min |
| Aug 20, 8:52 PM EDT | Areal Flood Advisory | BUF | Allegany, Cattaraugus, Chautauqua, Erie, Genesee, Niagara and 2 more | 3 hr |
| Aug 20, 9:16 PM EDT | Special Marine Warning | BUF | 89 min | |
| Aug 20, 9:52 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus | 53 min |
| Aug 20, 10:04 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Monroe, Orleans | 56 min |
| Aug 20, 10:06 PM EDT | Severe Thunderstorm Warning | BUF | Allegany | 54 min |
| Aug 20, 10:19 PM EDT | Special Marine Warning | BUF | 86 min | |
| Aug 20, 10:25 PM EDT | Tornado Warning | BUF | Allegany | 35 min |
| Aug 20, 11:28 PM EDT | Special Marine Warning | BUF | 92 min |
Nearby
Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.